Topical Steroid Withdrawal, Much Wow

So, yes, I did have a “rebound” reaction after stopping the topical steroid I’d been using the past year (clobetasol). My face swelled up so badly that I went to the ER, where they put me on a course of prednisone for two weeks.

The bad news is that after I tapered off the prednisone last week, the face swelling and rash came raging back. I’ve been off the prednisone now four days. My eyes are so swollen that one of them actually sealed shut yesterday while taking a nap (has since re-opened, thankfully). My face is splotchy with red patches and I have a pretty bad rash across my neck and chest, inside my elbow folds, and on the backs of my hands. When I woke up today, I felt like the elbow folds and the backs of my hands, while still rashy, had improved. Progress!

Naturally, I spent all of Saturday reading up on topical steroid withdrawal. Horrifying! Apparently, this can take anywhere from six months to two years to clear up. Quelle horreur! In particular, I found the academic articles posted here on ITSAN (a nonprofit trying to raise awareness about topical steroid withdrawal) to be very useful.  My inner scientist always loves a good peer-reviewed article.

I see the dermatologist tomorrow for a follow-up, so we’ll see what he has to say about my situation. I’d really like to stay off of the steroids at this point, but I’m guessing he’ll take one look at me and want to put me right back on them. However, I’ll give the guy a chance since he’s the one who told me about rebound reactions in the first place.

The good news is that there are a ton of blogs out there detailing people’s experiences with this condition. I appreciate this one, this one, and this one. After reading them, I feel like a pretty typical case: atopic dermatitis for years treated by stronger and stronger topical steroids. Turns out that will catch up with you eventually. Sadface. Literally.

I’m basically just trying to keep up my spirits while making a Plan. Sounds like this is going to be an uncomfortable ride to say the least. I’ve been hiding in my basement the entire weekend (too warm upstairs), sitting on the couch with ice packs on my face and neck. I’m definitely unfit for public viewing and moving around isn’t so easy. Oy!

I don’t have the guts to post a full picture of my face. Here’s a partial instead. Wish me luck is all I can say.

 

Seeing is believing.

Seeing is believing.

Advertisements

2 Comments

Filed under topical steroid withdrawal

2 responses to “Topical Steroid Withdrawal, Much Wow

  1. Monique

    I feel for you I really do. Hope you get some relief soon. I have rheumatoid arthritis and I do much better on a dairy free version of SCD but when I feel better I slowly cheat here and there until I get into a full blown flare. When will I learn!? Sigh—-When my pain levels get high I find that using an oxypowder cleanse http://www.oxypowder.com/ helps calm things down faster. Hope that helps. Gentle hugs.

    Monique

  2. mjennings26

    Thanks for stopping by, Monique!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s